Alert archive / South Dakota / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 146, NWS Aberdeen, SD

September 6, 2000Buffalo County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Sep 6, 2000, 7:24 PM CDT for Buffalo County, South Dakota. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Sep 6, 2000, 7:24 PM CDT (00:24 UTC)
Expired
Sep 6, 2000, 8:00 PM CDT
In force
36 min
Issued by
NWS Aberdeen, SD
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Buffalo County, SD

The radar

The Aberdeen radar (KABR), 161 km from the middle of the area, began a volume at 00:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 0.4 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2000-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 341 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2000-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 142 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
341 J/kg
Mixed-layer CIN
-240 J/kg
Mixed-layer LCL
2232 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
142 m²/s²
0-3 km storm-relative helicity
172 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KABR 070025
SVRABR
SDC017-070100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
724 PM CDT WED SEP 6 2000

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BUFFALO COUNTY IN CENTRAL SOUTH DAKOTA

* UNTIL 800 PM CDT

* AT 724 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR GANN VALLEY...OR ABOUT 21 MILES EAST OF
  FORT THOMPSON...MOVING NORTHEAST AT 30 MPH.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

LAT...LON 4410 9924 4394 9902 4411 9894 4419 9902

MOHR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 6, 3:00 PM CDT, 4 hours 24 minutes earlier.

Area forecast discussion, Sep 6, 3:00 PM CDT, 4 hours 24 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTHCENTRAL AND NORTHEAST
SOUTH DAKOTA AND WEST CENTRAL MINNESOTA
NATIONAL WEATHER SERVICE ABERDEEN SD
300 PM CDT WED SEP 6 2000

MODELS ARE FAIRLY SIMILAR THIS CYCLE WHICH WILL BOOST CONFIDENCE
SOMEWHAT.  FORECAST PROBLEM IS CHANCES OF PRECIPITATION TONIGHT SO
FOCUS IS ON THE NEAR TERM.  WILL USE ETA/AVN FOR THIS PACKAGE AS
THEY ARE QUITE SIMILAR.  THERE ARE SLIGHT DIFFERENCES ON TIMING AND
STRENGTH OF COLD FRONT BUT GOOD AGREEMENT ON STRENGTH OF UPPER
FEATURE MOVING THROUGH AS WELL AS PHASING LIFT AT SURFACE AND ALOFT
TO FORM A DEEP LIFTING LAYER.  H50 WAVE PUSHING SURFACE FRONT IS
DEEPER AND SHARPER THAN WAS DEPICTED YESTERDAY.  GOOD MOISTURE
CONVERGENCE ALONG FRONTAL BOUNDARY.  ETA PROG SOUNDINGS FOR KABR
SHOWING FAIRLY WARM MID LEVEL WITH H70 TEMPS WELL ABOVE 10C THROUGH
00Z THEN SHARP COOLING THROUGH 12Z.  EXPECT SCATTERED SHOWERS AND
THUNDERSTORMS TONIGHT.  MODELS AGREE ON FAIRLY NARROW DEEP MOISTURE
BAND ASSOCIATED WITH THE SURFACE FRONT WITH GOOD COOLING BEHIND
FRONT.  FEEL AVN IS DRYING OUT TOO FAST BEHIND FRONT.  WILL TREND
TOWARD ETA WHICH HOLDS LOW LEVEL MOISTURE AROUND A LITTLE LONGER AND
WILL CLEAR EASTERN ZONES SLOWER THAN AVN TIME HEIGHT CROSS SECTIONS
WOULD INDICATE.  HAVE SOME RESERVATIONS ABOUT A QUICK TEMPERATURE
RECOVERY FRIDAY SO WILL SHADE MOS ON THE LOW SIDE FRIDAY OTHERWISE
WILL USE IT.

...EXTENDED DISCUSSION...
THE EXTENDED MODELS ARE IN FAIR AGREEMENT WITH SHORT WAVES MOVING
OVER TOP OF A WEAK RIDGE IN THE AREA.  THE TIMING OF THE SHORT WAVES
VARIES WITH EACH MODEL. AT THE SURFACE...THE MODELS SHOW A FRONTAL
SYSTEM MOVING SLOWLY EAST THROUGH THE NORTHERN PLAINS. THE EXACT
LOCATION OF THE FRONT VARIES WITH EACH MODEL...BUT SHOULD BE IN
EASTERN SOUTH DAKOTA OR WESTERN MINNESOTA BY MONDAY. THESE
CONDITIONS SHOULD GIVE A CHANCE OF PRECIP EACH DAY OVER THE EAST
PART OF THE CWA AND SATURDAY & SUNDAY OVER THE WESTERN PART. THE
FRONT SHOULD BE FAR ENOUGH TO THE EAST FOR THE WESTERN PART OF THE
CWA TO REMAIN DRY AS THE NEXT SURFACE HIGH MOVES INTO THE REGION.
THE TEMPERATURE SHOWS VERY LITTLE CHANGE THROUGH THIS TIME PERIOD
WITH THE WARMEST DAY BEING ON SUNDAY AND JUST AHEAD OF THE COLD
FRONT.

.ABR...NONE.
KEEFE/SALMONS

N

In the hours before

Local storm report, Sep 6, 7:20 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
720 PM CDT WED SEP 6 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0655 PM    4 SW MILLER               SD   WIND DAMAGE
09/06/00   HAND                           SHERIFF DEPT REPORTED
                                          BARN AND TREES BLOWN DOWN.

0700 PM    MILLER                    SD   1-2 INCH HAIL AND ESTIMATED
09/06/00   HAND                           60 MPH WIND.

GN

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 6, 7:01 PM CDTSevere Thunderstorm WarningABRHand44 min
Sep 6, 10:24 PM CDTSevere Thunderstorm WarningABRBrown, Marshall51 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.